Exercising when on Propranolol and Carbimazole for Hyperthyroidism/Graves' Disease


Since being diagnosed with Hyperthyroidism/Graves' Disease, I have been on my meds for a few weeks now and I am finally on a settled dosage:

Carbimazole 40mg a day

Propranolol 40mg x 2 a day

I have noticed that I get tired a lot easier now and unfortunately I feel like I am putting on weight :( I was advised by my doctor not to do any strenuous exercise so instead I have been going for a walk every day. However, I feel that this is not enough and I was just wondering what else I can do? I enjoyed going to the gym but that has been on hold for the past 2-3 months while being diagnosed, etc.

I have an appointment with my Doctor next Tuesday so I will ask for more advice then but I just wanted to ask other people in a similar situation when you were able to go back to the gym? And if you have any advice for me :)

P.S. I haven't started my Levothyroxine yet, my Endo has gone AWOL and they have rescheduled my appointment for after Christmas, so that is why I am seeing my Doctor next week to see what I should do next.

3 Replies

  • Hi, I'm in remission from Graves (2 years now) when I was first diagnosed I was exhausted. I had no energy and slept out f the day and night. I'm in my late 60s though so age probably didn't help. Exhaustion was one of my main symposium before being diagnosed though. I have a very elderly pensioner trend who honestly had more energy than I had. I was absolutely struggling to keep up wth her at a beginner's line dancing class she decided she wanted to go to.

    I spent four well on 20carbimazole and it made no difference so my endo wrote to me telling me to raise my daily dose. I took it all at the same time in the morning. I never had beta blockers because I have asthma so I had to sit out the pounding heart etc.

    I wasn't seen for another eight weeks by which home I had become quite hypo which was a bit if a shock to my system so be sure to get regular blood tests while you are on 40mcg waiting to start levothyroxine.

    I had always gone t my local gym, I started on a medical referral class and I liked the people besides I didn't want Graves to totally wreck my life so I kept going. Everyone knew I was ill - I had lost a tremendous amount of weight - you could see daylight between the tops of my legs for starters. I was extremely weak though do I just really reduced the levels I had been working at before ( which weren't high believe me) I think all I could really say was that I 'ticked over' and chatted with my friends there. I also kept up with my Pilates, my Pilates teacher is a physiotherapist and she also had a nephew who had thyroid problems so she really understood how ill I was feeling and she was very protective and understanding about everything I did. Again it wasn't so much as what I did because like the gym everything was toned down, I went because it helped me t feel human and not an invalid.

    I was fortunate that my kids were growing up and I have a lovely husband who did all the shopping and cooking and put up with me feeling ill and tired and grumpy throughout all this. In fact I knew when I was getting better because I actually wanted to do things around the house.

    I can see why your doctor has said not exercise and walking is the perfect exercise really and I agree with him the big thing is not to exhaust yourself. I went to the gym but it was probably more for social reasons than for exercise. It was more to prove to myself I could get there. I was really barely taking over, I really had very little strength, my thighs were so weak at that point that I couldn't get up off the floor without holding onto someone or something. My arms were pretty much wasting away too so there was no chance I was going

    You might find there is someone there who is qualified to take a medical referrals group and who could advise you, either that or you can just tell the staff that you are ill and turn all the machines right down and do the bare minimum. Just don't do too much because it really won't do you any good at all.

    If you're not seeing your endo until after Christmas and you're on 40mcg carbimazole a day I think it is really important to get a blood test before then - ask have your bit B12' vitamin D, ferritn and folates tested too, you want them all to be well up in ther ranges to benefit your thyroid - click on my name and check out the link to a video about the vitamins and minerals that help yr thyroid- last thing you want to do is let yourself become hypo. I ended up with my hair falling out in handfuls and my fingernails disintegrating and being terribly painful.

    Sorry to go on - hope some of the info is helpful

    Should also have said - hate t say it but the weight you lose does go back on 😕

  • Exercising uses up T3 thats likely why you feel tired.

  • As F&N says, make sure you get a blood test done (I found a dose change etc needed at least six weeks to show in symptoms if not in the levels) dont let them, let you, go over this time as you will go hypo.

    As for exercising, I would take it slow. Graves affects the muscles and you will find if you do too much it wil take much longer to recover from the effects.

    How about something gentle? Yoga? Tai chi?

You may also like...